Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS La Crosse, WI

June 2, 2020Jackson County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:52 PM CDT for Jackson County, Trempealeau County, Wisconsin. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 5:52 PM CDT (22:52 UTC)
Expired
Jun 2, 2020, 6:30 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:05 PM CDTTSTM WND DMGTaylor, WISEVERAL LARGE BRANCHES AND TREES BLOWN DOWN.
Jun 2, 6:11 PM CDTTSTM WND DMGBlair, WISEVERAL TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS53 KARX 022252
SVRARX
WIC053-121-022330-
/O.NEW.KARX.SV.W.0010.200602T2252Z-200602T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
552 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in west central Wisconsin...
  Southern Trempealeau County in west central Wisconsin...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located near Galesville,
  or 9 miles southeast of Arcadia, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blair around 610 PM CDT.

Other locations impacted by this severe thunderstorm include
Franklin, Highway 95 And County D, Tamarack, Taylor, Beach Corners,
Frenchville and Thimble Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 9147 4415 9155 4441 9113 4415 9098
TIME...MOT...LOC 2251Z 241DEG 32KT 4415 9136 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Issued at 239 PM CDT Tue Jun 2 2020

Strong warming aloft is capping the atmosphere off nicely...and meso
models are suggesting a later kick-off time for storms as a result -
more so 7 pm across SE MN. This looks reasonable. Highest severe
risk still looks through midnight. Very steep mid level lapse rates
(700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess
3500 J/kg) make very large hail likely - even with a relatively high
freezing level and dry sub cloud layer. That said, that dry layer
will enhance downdrafts and the potential for damaging wind gusts.
With wind shear not very impressive (deeper, stronger removed to the
north in the cooler air), storms could be more pulsy in nature at
the onset - but quickly become severe (within 20-30 min of
development). Storms could become more organized as the evening
wears on, but also move east of the local area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CDT Tue Jun 2 2020

Cigs: mostly mid level VFR deck expected to move in this evening,
associated with a cool front/upper level shortwave. Some potential
to dip into mvfr briefly with any storm - but model trends favoring
keeping it VFR. Clouds look to clear later tonight with SKC/SCT then
expected through Wed.

Wx/Vsby: TSRA will roll across the region this evening - with latest
meso models favoring a 00-05z time frame. Volatile atmosphere, so
once they get started they will develop quickly and a few are likely
to be severe (large hail, strong to damage winds the concerns).
Locally heavy rain also possible...so some 1-2sm vsby reductions
possible.

Winds: west to southwest winds until frontal passage this evening,
then becoming more northwest. Winds mostly around or below 10 kt.
However, the stronger storms will be capable of stronger wind gusts
upwards 30-40 kts (likely west/northwest in direction).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 5:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             WINONA                  44.05N 91.66W
06/02/2020  M1.75 INCH       WINONA             MN   AMATEUR RADIO

&&
Local storm report, Jun 2, 5:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WINONA                  44.05N 91.66W
06/02/2020  E1.75 INCH       WINONA             MN   PUBLIC

            RELAYED VIA PHONE.

&&
Local storm report, Jun 2, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             WINONA                  44.05N 91.66W
06/02/2020  E1.00 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 2, 5:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WINONA                  44.05N 91.66W
06/02/2020  E1.75 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 2, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             PICKWICK                43.98N 91.60W
06/02/2020  E1.75 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Jun 2, 5:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             5 E PICKWICK            43.98N 91.50W
06/02/2020  M2.00 INCH       WINONA             MN   FIRE DEPT/RESCUE

            RELAYED VIA EM.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:11 PM CDTSpecial Weather StatementARXClark49 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau42 min
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningARXJackson44 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau40 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau23 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningARXClark, Jackson39 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, La Crosse, Monroe, Trempealeau50 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau, Vernon43 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
Jun 2, 6:59 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Richland, Vernon61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.